Idaho, 2007

Flash Flood and Hail in Idaho, July 17, 2007

July 17, 2007 · NWS PIH · 2 events in 1 county or zone

Three-quarter inch hail fell in Challis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Three-quarter inch hail fell in Challis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 17, 2:01 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 17, 2:01 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT TUE JUL 17 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. HUMID AIRMASS
REMAINS IN PLACE TODAY ACROSS EASTERN IDAHO WITH SFC DEWPTS IN
LOWER 50S PER OBSERVATIONS. WV IMAGERY SHOWS MOIST MID-LEVEL FLOW
WITH DRY SLOT BEGINNING TO WORK INTO REGION. EXPECT
DESTABILIZATION TO CONTINUE THIS AFTERNOON AND AM ALERT TO
POSSIBILITY OF LOCALIZED SVR WX WITH LARGE HAIL AND STRONG
DOWNDRAFT WINDS. HAVE ALREADY ADDED SMALL HAIL AND GUSTY WIND
PHRASING TO WX GRIDS. TIMING OF SHORTWAVE MOVING NORTH OUT OF
NEVADA WOULD BRING AN END TO PRECIP MID-LATE EVENING ACROSS THE
REGION. THUS HAVE DROPPED POPS AFTER MIDNIGHT. MUCH DRIER AIRMASS
FOR WEDNESDAY...BUT LINGERING MOISTURE FROM TODAYS STORMS MAY
ALLOW FOR ISOLATED CONVECTION OVER HIGHER TERRAIN DURING THE
AFTERNOON AND EVENING. SFC COLD FRONT APPEARS TO REMAIN JUST WEST
OF FCST AREA WITH NO IMPACT...SLIDING NORTHEAST OVERNIGHT. DMH

.LONG TERM...FRIDAY THROUGH TUESDAY. MADE NO CHANGES TO GOING
FCST. EASTERN IDAHO REMAINS GENERALLY UNDER INFLUENCE OF DOMINANT
CENTRAL ROCKIES HIGH. NO SIGNIFICANT THREAT OF THUNDERSTORMS UNTIL
SUNDAY OR MONDAY WHEN MOISTURE CREEPS AROUND PERIPHERY OF HIGH INTO
REGION. TEMPS LOOK RELATIVELY STABLE SOME 10 DEGREES ABOVE NORMAL. DMH

&&

.AVIATION...SHOWERS AND STORMS INCREASING THIS AFTERNOON AS WAVE
APPROACHES FROM SOUTHWEST. STRONGEST STORMS MIGHT BE CAPABLE OF
PRODUCING WINDS IN EXCESS OF 55KTS AND HAIL. THIS ACTIVITY IS
EXPECTED TO AFFECT ALL TWEB ROUTES. LOCALIZED MVFR/OBSCURATION
CONDITIONS ARE EXPECTED WITH SOME OF THESE STORMS. CONVECTIVE
ACTIVITY SHOULD DIE DOWN OVERNIGHT. ATTENTION TURNS TO GUSTY WINDS
ESPECIALLY IN THE SNAKE PLAIN AND CENTRAL MTNS WEDNESDAY AND
THURSDAY. A FEW STORMS MIGHT BE POSSIBLE ALONG THE WY/ID BORDER BOTH
DAYS.  KEYES

&&

.FIRE WEATHER...EARLIER CLOUDS ARE STARTING TO ERODE ESPECIALLY
ACROSS SOUTHWEST PORTIONS OF THE AREA. SHOWERS AND STORMS QUICKLY
DEVELOPING WHERE BREAKS HAVE DEVELOPED. WE ARE LOOKING AT THE
POSSIBILITY OF STRONG TO SEVERE STORMS IN THE AREA.  THIS WOULD
SPELL STONGER STORMS POSSBILY PRODUCING WIND GUSTS IN EXCESS OF 60
MPH AND ALSO PRODUCING HAIL. WITH HUMIDITIES STAYING UP SOME SO FAR
THIS MORNING EVEN WITH MIXING IN SOME DRIER AIR...WE SHOULD SEE A
BETTER CHANCE OF WETTING RAINS ALTHOUGH A MIX OF WET AND DRY STORMS
IS EXPECTED. THIS ACTIVITY SHOULD DIE DOWN THIS EVENING. THE STORY
BECOMES ONE OF DRIER AIR MOVING IN AND WIND INCREASING. AT THIS
TIME...SOME AREAS WILL SEE AFTERNOON RH DROPPING TO 15 PERCENT OR
LOWER AND WIND GUSTS IN THE 20 TO 30 MPH RANGE FOR THURSDAY AND
FRIDAY. IT APPEARS THAT A FIRE WEATHER WATCH IS NECESSARY FOR ZONES
405/406/407 FOR WEDNESDAY AFTERNOON AND EARLY EVENING.  ANOTHER ONE
WILL LIKELY BE NEEDED FOR THURSDAY. WILL ALSO WATCH FOR ANY STORMS
THAT COULD DEVELOP ALONG THE ID/WY BORDER. HEADING INTO THE
WEEKEND...RIDGE WILL REBUILD INTO AREA RETURNING US TO WARMER
CONDITIONS. DAY TO DAY MONITORING FOR THUNDERSTORM DEVELOPMENT WILL
BE NECESSARY AS IT APPEARS MOISTURE WILL RETURN TO EASTERN IDAHO.
KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 17, 4:35 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
535 AM MDT TUE JUL 17 2007

IDZ017>025-031-032-181015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
535 AM MDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING...PRIMARILY OVER MOUNTAINOUS TERRAIN. SOME STORMS MAY
PRODUCE SMALL HAIL AND GUSTY OUTFLOW WINDS. A FEW OF THESE STORMS
WILL MOVE INTO THE SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 17, 2:33 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
333 PM MDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 W CHALLIS             44.50N 114.33W
07/17/2007  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

            STARTED RAINING 300 PM MDT, HAIL BEGAN AT 320 PM, ENDING
            SOON AFTER

&&

SHEBERT

The radar

The Boise radar (KCBX), 196 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Custer

When
July 17, 2:50 PM MST to 3:00 PM MST
Where
Custer County, Challis
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.500, -114.230

Three-quarter inch hail reported in Challis.

Flash Flood, Custer

When
July 17, 3:45 PM MST to 5:00 PM MST
Where
Custer County, Challis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.500, -114.230

Rainfall of over 1 inch in less than one hour caused three mudslides along highway 75 in Challis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48157, 48164.